Rhode Island, 2007

Flooding in Rhode Island, March 2, 2007

March 2, 2007 · NWS BOX · 4 events in 4 counties and zones

Low pressure over the mid Atlantic states strengthened as it tracked over southeast New England. Snow quickly changed to heavy rain as the storm reached Rhode Island, when milder air was drawn into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure over the mid Atlantic states strengthened as it tracked over southeast New England. Snow quickly changed to heavy rain as the storm reached Rhode Island, when milder air was drawn into the region. Rainfall totals of 2 to 3 inches caused widespread urban and small stream flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 2, 5:59 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 2, 5:59 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
559 AM EST FRI MAR 2 2007

.NEAR TERM UPDATE...

BASED ON SPOTTER REPORTS AND VARIOUS REMOTE SENSING
OBSERVATIONS...HAVE DECIDED TO UPGRADE TO ICE STORM WARNING FOR
WORCESTER COUNTY...FRANKLIN COUNTY...AS WELL AS EXTREME NW MIDDLESEX
COUNTY. THE MAIN CONCERN IS FOR ELEVATIONS ROUGHLY BETWEEN 500 AND
2000 FT WHERE A 26F TO 31F LAYER IS LOCATED. HOURLY P-GROUPS FROM ASOS
ARE NOW OVER A TENTH OF AN INCH AT A LOT OF SITES. SPOTTERS IN
WORCESTER COUNTY AT ELEVATIONS BETWEEN 750 AND 1000 FT HAVE ALREADY
REPORTED BETWEEN 0.30 AND 0.40 INCH ICE ACCRETION.

NOT OVERLY CONCERNED ABOUT MAJOR ROADWAYS...BUT TREES BRANCHES AND
POWERLINES MAY START TO COME DOWN UNDER THE WEIGHT OF THE ICE.
SECONDARY ROADS AND SIDEWALKS WILL BE A PROBLEM AS WELL. STILL
EXPECTING TEMPS TO RISE TO AROUND FREEZING BY MID MORNING IF NOT
SOONER.

HAVE ALSO CONVERTED REMAINING WINTER WX ADVISORIES IN MASS AND CT
OVER TO FREEZING RAIN ADVISORIES AS ANY SLEET HAS PRETTY MUCH ENDED.
MAY BE ABLE TO CANCEL SOME OF THESE IN AN HOUR OR TWO AS TEMPS
CONTINUE TO RISE. ONCE AGAIN...MAINLY CONCERNED WITH HIGHER
ELEVATIONS HERE AS WELL. THE MAJOR CITIES OF HARTFORD...BOSTON...AND
SPRINGFIELD HAVE PLAIN RAIN WITH TEMPS AT OR ABOVE FREEZING...SO NO
REAL CONCERN THERE EXCEPT FOR PONDING OF WATER ON ROADWAYS.

EKSTER
&&

.PREV DISCUSSION...
/ISSUED 439 AM EST FRI MAR 2 2007/

SHORT TERM /TODAY THROUGH TONIGHT/...
MID LEVEL WARMING IS ADVANCING NE ACROSS THE REGION EARLY THIS
MORNING AND PRECIP HAS CHANGED TO FREEZING RAIN ACRS CENTRAL AND
WESTERN MA...WITH RAIN/FREEZING RAIN ACRS N CT...RI AND SE MA.
DEEPER COLDER AIR STILL HANGING ON FROM S NH ACRS NE MA WHERE SNOW
OR SLEET IS FALLING BUT TRANSITION TO SLEET...FREEZING RAIN AND
RAIN WILL OCCUR THRU 12Z AS MID LEVEL WARMING CONTINUES.  ANY SNOW
ACCUM AFTER 12Z WILL BE MINOR AND LIKELY CONFINED TO S NH.  WE WILL
CONTINUE WITH 3-6 ACCUM FOR S NH...AND 1-4 ACRS MA N OF MASS PIKE
WITH HIGHEST AMOUNTS NEAR NH BORDER.

FZRA WILL BE A CONCERN THROUGH 12Z N OF THE PIKE AND W OF I495 AS
HEAVIER PRECIP ADVANCES NE ACRS REGION.  WITH TEMPS SLOWLY RISING TO
NEAR FREEZING EARLY THIS MORNING EXPECT ICE ACCRETION TO BE LESS
THAN 0.5 AS SUSTAINED TEMPS IN THE 20S NECESSARY FOR SIGNIFICANT
ICE ACCRETION.

MODELS SHOW IMPRESSIVE 80-90 KT LOW LEVEL JET AT 850 MB SOUTH OF THE
COAST WHICH WILL TRANSPORT ANOMALOUSLY HIGH PWATS NWD INTO REGION.
STRONG LOW LEVEL CONVERGENCE AND ISENTROPIC LIFT WILL BRING HEAVY
RAINFALL TO THE COASTAL PLAIN THIS MORNING AS LATEST MOSAIC RADAR
SHOWS VERY HEAVY RAIN LIFTING NE FROM THE MID ATLC REGION.  MODELS
ARE IN EXCELLENT AGREEMENT THAT AXIS OF HEAVIEST RAIN WILL BE ALONG
THE SOUTH COAST 12-18Z WITH UP TO 2 PSBL DURING THIS TIME.  THIS
WILL RESULT IN POTENTIALLY SIGNIFICANT URBAN AND POOR DRAINAGE
FLOODING SO FLOOD WATCHES WILL CONTINUE.  SEE HYDROLOGY DISCUSSION
BELOW FOR MORE INFO.

DRY SLOT WILL RAPIDLY LIFT NE ACRS REGION THIS AFTERNOON FROM SW TO
NE BRINGING AN END TO THE PRECIP.

OTHER CONCERN FOR TODAY IS STRONG WINDS AS LOW LEVEL JET LIFTS NE
ACRS REGION.  AXIS OF STRONGEST WINDS AT 950 MB IS FCST TO REMAIN S
OF THE S COAST THIS MORNING THEN AFFECT CAPE AND E COASTAL MA THIS
AFTERNOON...SO WE DROPPED WIND ADVSY FOR THE SOUTH COAST.  WE WILL
CONTINUE ADVSY FOR E COASTAL MA AND CAPE COD WHERE GREATEST THREAT
OF STRONG WINDS WILL BE.  WE HAVE 60 KTS DOWN TO 2K FEET BUT LOW
LEVEL INVERSION WILL PREVENT THESE WINDS FROM MIXING DOWN.  HOWEVER
GIVEN THE MAGNITUDE OF THIS JET WE THINK SUSTAINED WINDS UP TO 35
MPH WITH GUSTS TO 50 MPH WILL BE PSBL FOR A TIME THIS AFTERNOON IN
THE ADVISORY AREA.

PTCLDY SKIES EXPECTED TONIGHT.  LEFT EXIT REGION OF UPPER JET
APPROACHES S COAST LATE TONIGHT BUT CROSS SECTIONS ARE DRY SO WE
JUST EXPECT SOME CLOUDS WITH THIS.

LONG TERM /SATURDAY THROUGH THURSDAY/...
..ARCTIC OUTBREAK LIKELY MONDAY NIGHT THROUGH WEDNESDAY WITH NEAR
RECORD LOW TEMPERATURES POSSIBLE...

SATURDAY LOOKS TO BE A RATHER MILD DAY ACROSS THE REGION.  WITH A
MILD START AND SOUTHWEST FLOW HAVE BUMPED UP GUIDANCE TEMPERATURES A
FEW DEGREES.  EXPECT HIGHS TO BE IN THE LOWER 50S ALONG THE COASTAL
PLAIN...WITH MID TO UPPER 40S IN THE HIGHER TERRAIN.  UPPER LEVEL
DISTURBANCE SHOULD BRING A FEW SCATTERED SHOWERS...BUT MOST OF THE DAY
SHOULD BE DRY.

SOMEWHAT COOLER AIR WILL INVADE THE REGION SATURDAY NIGHT.  UNDER
PARTLY CLOUDY SKIES EXPECTED LOWS TO BE IN THE 20S...TO LOWER 30S
AND USED A BLEND OF ALL THE MOS GUIDANCE.

PARTLY SUNNY SKIES SHOULD RESULT IN A NICE SUNDAY AFTERNOON.
ALTHOUGH 850 MB TEMPERATURES ARE AROUND -10C THE EARLY MARCH SUN AND
A WELL MIXED ATMOSPHERE SHOULD ALLOW TEMPERATURES TO SOAR WELL INTO
THE 40S ACROSS MOST LOCATIONS...WITH SLIGHTLY COOLER READINGS IN THE
HIGH TERRAIN.

ALL MODELS CONTINUE TO POINT TO AN ARCTIC COLD FRONT MOVING THROUGH
THE REGION MONDAY AFTERNOON/EVENING.  HIGHS MAY STILL GET WELL UP
INTO THE 30S...TO NEAR 40 BEFORE THE FRONT MOVES THROUGH.  WILL
INCLUDE A 20 POP FOR A FEW SNOW SHOWERS/FLURRIES WITH THE FRONT
MONDAY AFTERNOON AND NIGHT.  THE MAIN STORY WILL BE THE ARCTIC AIR AND
WELL BELOW NORMAL TEMPERATURES FOR EARLY MARCH.  IN FACT...WE WILL
PROBABLY BE NEAR RECORD LOW TEMPERATURES AS 850 MB TEMPERATURES ARE
PROGGED TO FALL BELOW -20C.

HAVE UNDERCUT GUIDANCE LOWS MONDAY NIGHT AND EXPECT MUCH OF THE
REGION TO FALL INTO THE SINGLE DIGITS...INCLUDING EVEN DOWNTOWN
BOSTON.  TEMPERATURES MAY FALL BELOW ZERO ACROSS PARTS OF SOUTHERN
NEW HAMPSHIRE AND NORTHWEST MASSACHUSETTS.  MODELS PROG 50 KNOTS OF
WIND AT 850 MB FROM THE NORTHWEST AT 12Z TUESDAY.  THEREFORE...WE
MAY EVENTUALLY NEED WIND CHILL ADVISORIES FOR PORTIONS OF THE
REGION.

A VERY COLD DAY IS EXPECTED ON TUESDAY FOR EARLY MARCH STANDARDS.
HIGHS ALONG THE COASTAL PLAIN SHOULD ONLY BE IN THE LOW TO MID
20S...DESPITE THE STRONG MARCH SUN.  ACROSS THE HIGHER TERRAIN HIGHS
SHOULD REMAIN IN THE TEENS ALL DAY.  ANOTHER BITTERLY COLD NIGHT
LOOKS TO BE ON TAP TUESDAY NIGHT.  LOWS MAY FALL BELOW ZERO ACROSS
NORTHWEST MA AND SOUTHWEST NH WITH SINGLE DIGITS ACROSS MUCH OF THE
REST OF THE REGION.

DESPITE THE VERY COLD AIRMASS EXPECTED TO INVADE THE REGION.  THE
TROUGH AXIS APPEARS TOO FAR EAST TO BRING US A STORM.
THEREFORE...THINK IT WILL GENERALLY BE DRY OTHER THAN THE RISK FOR A
FEW SNOW FLURRIES.

THE GFS MODEL APPEARS TO LIFT OUT THE NORTHEAST TROUGH TO QUICKLY
WHEN LOOKING AT THE ECMWF...UKMET AND CANADIAN MODELS.
THEREFORE...WILL UNDERCUT MEX GUIDANCE WEDNESDAY AND THURSDAY WITH
WELL BELOW NORMAL TEMPERATURES FOR EARLY MARCH.

AVIATION /08Z-06Z/...
A RELATIVELY FAST MOVING CENTER OF LOW PRESSURE WILL MOVE
NORTHEASTWARD ACROSS SOUTHERN NEW ENGLAND DURING THE DAY TODAY. CIGS
AND VSBYS WILL EVENTUALLY COME DOWN TO IFR ALL TERMINALS THIS
MORNING. HEAVY RAIN WILL BE THE MAIN PRECIPITATION TYPE TODAY AFTER
SOME EARLY MORNING SNOW IN BOSTON...WHICH SHOULD TRANSITION TO SLEET
AND RAIN BY 12Z. MANCHESTER MAY REMAIN A SNOW/SLEET MIX UNTIL LATE
MORNING BEFORE GOING OVER TO RAIN AS WELL. CIGS AND VSBYS WILL LIFT
FROM SW TO NE LATE THIS AFTERNOON...FIRST AT BDL...FINALLY REACHING
BOSTON BETWEEN 21Z AND 00Z.

LLWS WILL BE A FACTOR THIS MORNING THROUGH EARLY AFTERNOON WHERE 2
THOUSAND FOOT WINDS WILL AVERAGE 50 TO 60 KNOTS FROM THE SOUTHEAST.

SFC WINDS WONT GET THAT STRONG...BUT ACK...MVY...AND BOSTON WILL GO
SUSTAINED 20 TO 25 KT THIS MORNING INTO THIS AFTERNOON. GUSTS COULD
APPROACH 40 KT AT ACK.

MARINE...
SHORT TERM...GALE WARNINGS WILL CONTINUE ON ALL WATERS THROUGH TODAY
FOR E TO SE GALES.  STRONGEST WINDS WILL OCCUR OVER THE SOUTH
COASTAL WATERS THIS MORNING SHIFTING TO EASTERN WATERS THIS
AFTERNOON AS 60-65 KT LLJ AT 950 MB LIFTS NE ACRS REGION.  DUE TO
LOW LEVEL INVERSION WE DONT EXPECT THESE STRONGER WINDS TO MIX DOWN
SO WE KEPT WINDS BELOW STORM FORCE...BUT WE SHOULD SEE A PERIOD OF
SUSTAINED WINDS 30-40 KTS OVER OUR NE WATERS THIS AFTERNOON.

WINDS WILL SHIFT TO SW AND DIMINISH LATE TODAY INTO THIS EVENING BUT
GALE FORCE WINDS MAY LINGER OVER OUR EASTERN WATERS INTO THE EARLY
EVENING.

LONG TERM...WEST TO SOUTHWEST FLOW WILL RESULT IN SCA CONDITIONS
ACROSS OUR SOUTHERN OUTER-WATERS ALL WEEKEND.  AN ARCTIC COLD FRONT
WILL MOVE THROUGH THE WATERS MONDAY NIGHT.  GALE FORCE WIND GUSTS
WILL LIKELY DEVELOP FROM THE NORTHWEST MONDAY NIGHT AND TUESDAY.
FREEZING SPRAY WILL LIKELY OCCUR WITH THE COLD OCEAN WATER
TEMPERATURES.

HYDROLOGY...
FLOOD WATCH WILL CONTINUE ACRS N CT...RI AND SE MA UP TO BOS AREA.
THE MAIN THREAT WILL BE ALONG THE SOUTH COAST WHERE 2 INCHES OF RAIN
IS POSSIBLE IN A 6 HOUR PERIOD THIS MORNING.  THIS IS A BIT BELOW
FLOOD GUIDANCE BUT WE ARE CONCERNED WITH POTENTIAL FOR SIGNIFICANT
URBAN AND POOR DRAINAGE FLOODING DUE TO HEAVY RAINFALL IN A SHORT
PERIOD.

FROM YESTERDAY/S AFTERNOON DISC...PER EARLIER COORDINATION WITH
NERFC...WE DO NOT SEE A SIGNIFICANT FLOOD THREAT ON MAIN STEM RIVERS
OR EVEN SMALLER STREAMS...BUT USUAL FAST RESPONDERS SUCH AS PAWTUXET
THROUGH CRANSTON RI WILL NEED TO BE MONITORED AS HEAVY RAINFALL
ARRIVES...SINCE IT CAN RISE MORE QUICKLY THAN MODELED IF RAINFALL
OCCURS IN A SHORT TIME PERIOD. ONE CONCERN WE ALSO HAVE IS FROZEN
GROUND...WHICH MAY ENHANCE RUNOFF S OF MASS PIKE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 3 PM EST THIS AFTERNOON FOR CTZ002>004.

     FREEZING RAIN ADVISORY UNTIL 8 AM EST THIS MORNING FOR
     CTZ002>004.

MA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MAZ006.

     FLOOD WATCH UNTIL 3 PM EST THIS AFTERNOON FOR MAZ013-015>024.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR MAZ007-015-016-019-022>024.

     FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR MAZ005-007>011-
     014.

     FREEZING RAIN ADVISORY UNTIL 8 AM EST THIS MORNING FOR MAZ013.

     ICE STORM WARNING UNTIL NOON EST TODAY FOR MAZ002>004-012-026.

NH...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NHZ011-012-
     015.

RI...FLOOD WATCH UNTIL 3 PM EST THIS AFTERNOON FOR RIZ001>007.

     FREEZING RAIN ADVISORY UNTIL 8 AM EST THIS MORNING FOR RIZ001.

MARINE...GALE WARNING UNTIL 6 PM EST THIS AFTERNOON FOR ANZ230>237-250-
     254-255.

&&
Hazardous weather outlook, Mar 2, 4:58 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
458 AM EST FRI MAR 2 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-031000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
458 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR SOUTHWEST NEW HAMPSHIRE
AND WESTERN...CENTRAL AND NORTHEAST MASSACHUSETTS UNTIL NOON.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NORTHERN CONNECTICUT...
NORTHERN RHODE ISLAND AND INTERIOR SOUTHEAST MASSACHUSETTS UNTIL 7
AM.  REFER TO THE STATEMENT FOR DETAILS.

A FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON FOR NORTHERN
CONNECTICUT...RHODE ISLAND AND EASTERN MASSACHUSETTS FROM BOSTON TO
CAPE COD AND THE ISLANDS. REFER TO THE STATEMENT FOR DETAILS.

A WIND ADVISORY IS IN EFFECT LATE THIS MORNING THROUGH THE
AFTERNOON FOR EAST COASTAL MASSACHUSETTS. REFER TO THE STATEMENT
FOR DETAILS.

GALE WARNINGS ARE POSTED FOR ALL WATERS ON FRIDAY FOR SUSTAINED EAST
TO SOUTHEAST WINDS AT 30 TO 35 KNOTS WITH GUSTS TO 45 KNOTS.  IN
ADDITION...SEAS MAY APPROACH 15 FEET ACROSS OUR FAR EASTERN AND
SOUTHERN OPEN WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIND CHILLS APPROACHING 15 BELOW ZERO WILL BE POSSIBLE AROUND
DAYBREAK TUESDAY MORNING ACROSS SOUTHWEST NEW HAMPSHIRE AND
NORTHWEST MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY.

SPOTTERS SHOULD REPORT...
SNOWFALL TOTALS OF 2 INCHES OR MORE...
CHANGES IN PRECIPITATION TYPE...
RAINFALL TOTALS OF 2 INCHES OR MORE AS WELL AS ANY FLOODING...
WINDS OF 40 MPH OR HIGHER AS WELL AS ANY WIND DAMAGE.

SKYWARN OPERATORS WILL BEGIN OPERATIONS AT THE TAUNTON FORECAST
OFFICE AROUND 6 AM EST FRIDAY.

KJC

In the hours before

Local storm report, Mar 2, 10:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1041 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     FLOOD            SMITHFIELD              41.88N 71.55W
03/02/2007                   PROVIDENCE         RI   AMATEUR RADIO

            12 HOMES REPORTING BASEMENT FLOODING.

&&

FNOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Providence

When
March 2, 11:00 AM EST to 6:00 PM EST
Where
Providence County, Cumberland to Cranston
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.920, -71.430

Significant urban flooding was reported in Woonsocket, Cumberland, Lincoln, and Cranston where several roads were closed. In Smithfield, flooding was especially severe. About 15 roads were closed and cars were stranded, which required boat rescues in some cases. A section of Commerce Street at Sanderson Road was washed out. In Providence, the area of Roger Williams College including Smith Street and Chalk Stone Avenue was closed due to flooding.

Flood, Bristol

When
March 2, 11:00 AM EST to 1:00 PM EST
Where
Bristol County, Bristol to Warren
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.670, -71.270

Several roads in Warren and Bristol were closed due to flooding.

Flood, Newport

When
March 2, 11:00 AM EST to 1:00 PM EST
Where
Newport County, Portsmouth to Newport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.600, -71.250

Several roads were closed due to flooding in Portsmouth, Newport, and Little Compton.

Flood, Washington

When
March 2, 11:00 AM EST to 2:00 PM EST
Where
Washington County, North Kingstown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.570, -71.450

Route 2 in North Kingstown was closed due to flooding, as well as West Allenton Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2007Every state in 2007This day in weather historyWarnings in Rhode Island, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19202, 19203, 19204, 19205.